Georgia, 2015Debris Flow in Georgia, December 2, 2015
December 2, 2015 · NWS FFC · 1 event in 1 county or zone
S. resulted in an extremely moist and moderately unstable atmosphere over North Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southwesterly flow aloft across the eastern U.S. resulted in an extremely moist and moderately unstable atmosphere over North Georgia. A slow moving cold front with a series of short waves passing over the front resulted in multiple rounds of heavy rain with areas of flooding. Several debris flows of saturated mountainous terrian in Gilmer County blocked roads with mud. Some other roads and culverts were washed out due to the constant rapidly flowing high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 2, 12:36 AM EST, 24 minutes earlier.
Area forecast discussion, Dec 2, 12:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 AM EST WED DEC 2 2015
.UPDATE...
UPDATED FOR THE 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 633 PM EST TUE DEC 1 2015/
UPDATE...
RAIN SHIELD IS ROUGHLY ALONG AND NORTH OF INTERSTATE 85. HI-RES
MODELS KEEP THE RAIN SHIELD NEARLY STATIONARY OVERNIGHT. IT REALLY
DOESN'T BEGIN TO KICK OUT UNTIL SHORTWAVE TROUGH MOVES THROUGH
LATE IN THE AFTERNOON TOMORROW. HAVE TWEAKED POPS A
BIT...ACCORDING TO CURRENT RADAR TRENDS AND HI-RES MODEL TRENDS.
WEDGE IS BUILDING SOUTHWESTWARD...BRINGING LOW CIGS AND FOG. HAVE
HELD ONTO THE SE WINDS A LITTLE LONGER THAN THE MODELS HAVE
PROGGED. THEY JUST DON'T HAVE A GREAT HANDLE ON THE WEDGE AND WHEN
IT WILL ERODE.
ALSO...HAVE TWEAKED HOURLY TEMP/DEW GRIDS.
PREV DISCUSSION... /ISSUED 236 PM EST TUE DEC 1 2015/
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
FLOOD WATCH REMAINS IN EFFECT FOR MOST OF NORTH GA THRU 7PM
WEDNESDAY. SEE HYDROLOGY SECTION FOR ADDITIONAL DETAILS.
ACTIVE/SOGGY SHORT TERM IN STORE. STRONG...NEARLY STACKED...CLOSED
LOW OVER THE MIDWEST WILL BE RESPONSIBLE FOR PUSHING A COLD FRONT
ACROSS THE CWA DURING THE SHORT TERM. RADAR IMAGERY REVEALS A BROAD
SWATH OF LIGHT TO MODERATE RAIN ALONG AND AHEAD OF THIS FRONT...SOME
OF WHICH HAS BEEN AFFECTING FAR N GA FOR MOST OF THE DAY ALREADY.
RADAR TRENDS ALSO SHOWING PRECIP FILLING IN ACROSS ALABAMA...AS
CONSTANT FLUX OF TROPICAL PACIFIC MOISTURE AIDS IN ISENTROPIC
UPGLIDE ALONG THE BOUNDARY. WITH INCREASING JET SUPPORT AND MID
LEVEL HEIGHT FALLS...RAIN WILL BE ABLE TO SUSTAIN ITSELF THRU THE
PERIOD. CHANCES WILL GRADUALLY INCREASE FROM NW TO SE THIS AFTERNOON
AND EVENING WITH ONE MORE NIGHT OF MILD LOW TEMPERATURES. MINIMAL
INSTABILITY WILL KEEP THUNDER OUT OF THE FORECAST.
COLD FRONT/RAIN SHIELD WILL BE SLOW TO MOVE SOUTH OVERNIGHT TONIGHT
INTO WEDNESDAY. HIGHEST RAIN CHANCES OVERNIGHT WILL BE ACROSS NORTH
GA...INCLUDING THE ATL METRO. MODELS INDICATE A WEAK SFC LOW AND
ENHANCED MID LEVEL MOISTURE PLUME DEVELOPING IN THE NORTHERN GULF ON
WEDNESDAY...SENDING A SECONDARY SURGE OF PRECIP ACROSS THE STATE.
THIS WILL LIKELY AFFECT THE CENTRAL PORTION OF THE CWA WHERE IT WILL
MERGE WITH THE COLD FRONT.
RAIN WILL END FROM NW TO SE DURING THE DAY WEDNESDAY AND SHOULD BE
OUT OF OUR HAIR BY 06Z THURS. SFC HIGH PRESSURE BUILDING IN BEHIND
THE FRONT WILL QUICKLY CLEAR THINGS OUT AND BRING PLEASANT...ALBEIT
COOLER... WEATHER TO THE AREA GOING INTO THE LONG TERM.
KOVACIK
LONG TERM /THURSDAY THROUGH TUESDAY/...
ONLY TWEAKS TO THE LONG TERM BASED ON THE LASTEST GUIDANCE.
THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND EUROPEAN
AFTER SUNDAY WITH THE GFS MUCH WETTER.
BDL
PREVIOUS DISCUSSION...
PRECIPITATION WEDNESDAY EVENING WILL BE CONFINED TO THE SOUTHEASTERN
THIRD OF THE FORECAST AREA...AND SHOULD BE ENDING FAIRLY QUICKLY EVEN
THERE. PRIMARY MEDIUM RANGE MODELS HAVE CONTINUED THE DRY TREND FROM
THURSDAY THROUGH THE MAJORITY OF THIS EXTENDED FORECAST PERIOD...AND
I HAVE WITHDRAWN THE LOW-SCALE POPS WE HAVE BEEN CARRYING THURSDAY
THROUGH SUNDAY NIGHT. GFS AND ECMWF REMAIN FAIRLY SIMILAR CONCERNING
THE SURFACE PATTERN THROUGH THIS FORECAST WITH A LARGE RIDGE OF HIGH
PRESSURE DEVELOPING OVER AND DOMINATING THE EASTERN THIRD OF THE
COUNTRY. THE LARGER SCALE NATURE OF THE UPPER PATTERN IS SIMILAR
BETWEEN THEM AS WELL...BUT THE FINER DETAILS REMAIN CHAOTIC. BOTH ARE
INDICATING THAT ENOUGH MOISTURE RETURNS TO THE REGION AS THE SURFACE
RIDGE WEAKENS EARLY NEXT WEEK...ALLOWING LOW POPS TO CREEP BACK INTO
THE PICTURE.
20
HYDROLOGY...
THE MAIN WEATHER FOCUS WILL BE THE SLOW MOVING COLD
FRONT MOVING THROUGH NORTH GA TONIGHT. A SERIES OF UPPER LEVEL
DISTURBANCES WILL PASS OVER AND PARALLEL TO THE FRONT. THIS PATTERN
COMBINED WITH OROGRAPHIC LIFT AND TRAINING ECHOES WILL PRODUCE
PERIODS OF HEAVY RAIN OVER PORTIONS OF NORTH GA THROUGH WEDNESDAY
MORNING.
WPC QPF AROUND TWO INCHES TENDS TO BLEND THE MAJOR SYNOPTIC AND
HI- RES MODEL 24HR QPF THROUGH 00Z THU. ISOLATED HIGHER AMOUNTS
NEAR THREE INCHES WILL BE POSSIBLE IN THE RIDGELINES OF NORTH GA.
HAVE ACCEPTED THE COMPROMISE OF AMOUNTS AND HEAVY RAIN LOCATIONS
AS FAR SOUTH AS NORTH FULTON AND DEKALB COUNTIES. STILL LOOKING
FOR AROUND 1.5 INCHES OF RAIN TO CAUSE THE BIG CREEK TO REACH
FLOOD STAGE FROM CUMMING TO ALPHARETTA. CONTINUE TO EXPECT
LOCALIZED STREET FLOODING DUE TO CLOGGED DRAINS FROM LEAF DEBRIS.
SEVERAL OTHER NORTHWEST GA CREEK AND RIVER FORECAST POINTS WILL
REACH OR EXCEED FLOOD STAGE BY A FOOT OR TWO.
16
&&
.AVIATION...
06Z UPDATE...
A MIX OF VFR/MVFR/IFR CIGS WILL BECOMING IFR/MVFR OVER THE NEXT
FEW HOURS AS THE RAIN AREA SLOWLY SINKS SOUTH. THE RAIN WILL END
FROM THE NORTHWEST THIS AFTERNOON AND AS IT DOES CIGS WILL BECOME
VFR. ALL SITES SHOULD BE VFR BY LATE THIS AFTERNOON. WINDS ARE
ALREADY BECOMING SOUTHSOUTHEAST AND AS THE COLD FRONT GETS
CLOSER...WINDS WILL BECOME SOUTHWEST EARLY THIS MORNING AND THEN
WEST LATER THIS MORNING AND AFTERNOON. SPEEDS SHOULD REMAIN LESS
THAN 10 KTS.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON ALL ELEMENTS.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 63 40 56 35 / 100 10 0 0
ATLANTA 61 39 54 36 / 100 10 0 0
BLAIRSVILLE 56 33 51 29 / 100 5 0 0
CARTERSVILLE 58 36 52 30 / 100 5 0 0
COLUMBUS 66 43 58 38 / 100 10 0 0
GAINESVILLE 60 39 53 36 / 100 10 0 0
MACON 67 43 59 36 / 90 20 0 0
ROME 59 36 52 30 / 100 5 0 0
PEACHTREE CITY 62 39 55 32 / 100 10 0 0
VIDALIA 72 47 62 41 / 80 30 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BANKS...BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...
DAWSON...DEKALB...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...LUMPKIN...MURRAY...NORTH FULTON...
PAULDING...PICKENS...POLK...TOWNS...UNION...WALKER...WHITE...
WHITFIELD.
&&
SHORT TERM...17
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Dec 1, 10:40 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EST TUE DEC 1 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1040 AM EST TUE DEC 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...HEAVY RAIN COULD PRODUCE FLOODING ACROSS NORTH GEORGIA THIS
AFTERNOON AND TONIGHT...
RAIN CONTINUES TO SPREAD ACROSS NORTH GEORGIA AND WILL CONTINUE
THROUGH TONIGHT. SOME OF THIS RAIN COULD BE HEAVY AND THEREFORE
A FLOOD WATCH IS IN EFFECT FOR MUCH OF NORTH GEORGIA. SEE THE
LATEST FLOOD WATCH STATEMENT /ATLFFAFFC/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF NORTH GEORGIA
IN EFFECT THROUGH 7 PM WEDNESDAY EVENING.
PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL ACROSS FAR NORTH
GEORGIA WEDNESDAY MAY RESULT IN FLOODING ON CREEKS...STREAMS AND
RIVERS...AS WELLS AS LOCALIZED FLOODING OF ROADWAYS...ACROSS PORTIONS
OF NORTH GEORGIA. THE MAIN AREA OF CONCERN IS GENERALLY ALONG AND
NORTH OF A LINE FROM BUCHANAN THROUGH ATLANTA AND LAWRENCEVILLE TO
HOMER. ANYONE WITH INTERESTS ACROSS THIS PORTION OF NORTH GEORGIA
SHOULD CONTINUE TO MONITOR FUTURE FORECASTS FOR THE LATEST
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF FLOODING THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Debris Flow, Gilmer
- When
- December 2, 1:00 AM EST to 3:00 PM EST
- Where
- Gilmer County, 1.79 mi NE of Conasauga to 1.7 mi SE of Roundtop
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -84.560
Rainfall amounts of 3 to 5 inches occurred in less than 12 hours over most of Gilmer County during the night and early morning hours. The heavy rain caused debris flows of mud which covered four roads and washed out four other roads. An additional 12 other roads were flooded for several hours. The flood waters from Cherry Log Creek surrounded three homes off of Joann Sisson Road which caused some evacuations. Water did not get into the three houses.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 2 to 4, 201512 events
- Heavy Snow in Washington, December 2 to 3, 20159 events
- High Wind in Oregon, December 2 to 3, 201593 kt wind · 5 events
- Flooding in North Carolina, December 2, 2015$11,000 · 3 events
- Flooding in Tennessee, December 2, 2015$3,000 · 4 events
- Ice Storm in Washington, December 2 to 3, 20152 events
- Dense Fog in West Virginia, December 2, 20151 event
- Heavy Snow in Oregon, December 2, 20151 event
- Flood in North Carolina, December 2, 2015$500 · 1 event
- Flood in North Carolina, December 2, 20151 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 2, 20151 event
- Ice Storm in Oregon, December 2 to 3, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609997.